Virginia, 2022

Damaging Winds in Virginia, August 5, 2022

August 5, 2022 · NWS MRX · 7 events in 3 counties and zones

Several clusters of storms moved from southwest to northeast across East Tennessee, producing widespread wind damage in the form of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several clusters of storms moved from southwest to northeast across East Tennessee, producing widespread wind damage in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 5, 1:57 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 1:57 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
257 PM EDT Fri Aug 5 2022

.SHORT TERM...(Tonight and Saturday)...

Key Messages:

1. Afternoon showers and thunderstorms will produce locally heavy
rainfall with localized flooding.

2. Slightly above normal daytime temperatures expected again
Saturday.

Discussion:

Scattered showers and thunderstorms have developed late morning and
increased across the Cumberland Plateau and a few this afternoon
over the central Tennessee Valley. The short-term models have not
handled the current location of the convection very well. However,
they have done well in timing and with that, showers and
thunderstorms should begin to dissipate by early evening.

The caveat until they dissipate will be the locally heavy rainfall
and localized flooding that will occur. Particularly those storms
that redevelop or move over the same areas. The PW values of 1.5 to
2 inches along with moderate instability will aide in the threat of
the locally heavy rainfall potential.

Fog development along the river valleys will again be possible for a
few hours in the early morning hours. Cloudy morning skies will
gradually give way to more shower and thunderstorm development by
late morning. The pattern and atmospheric conditions change very
little tomorrow vs today.

.LONG TERM...(Saturday Night through Friday)...

Key Messages:

1. Mainly diurnal showers and thunderstorms each day with the
potential for localized strong storms and flash flooding.

2. Potential cold front passage next Wednesday, with drier
conditions behind it.

Discussion:

Wet and stormy pattern continues through the weekend and likely the
majority of the upcoming work week. Ridging across most of the US
will combine with ridging across the Atlantic, to keep much of the
US warm and dry. However low level high pressure over the Atlantic
will continue to help draw up Gulf moisture into the area, as is
typical for this time of year. Expect chances for diurnal showers
and thunderstorms for several days over the next week, but at this
time the threat for widespread severe weather is low as the riding
looks to hopefully suppress the strongest convection. MLCAPE values
continue to look like they'll hover in the 1000+ J/kg range, with
minimal shear under the ridge. With PWAT values expected to remain
elevated, localized flooding is possible under slow moving storms,
and training storms in the afternoon and evening.

Rain coverage and QPF amounts look to increase for the first half of
next week as a frontal boundary will begin to approach the region as
a low traverses across southern Canada. Models have the front
slowing down as it moves through the Ohio Valley and the Tennessee
Valley as it fights the ridge and surface high. Being consistent
with previous runs, most long range models continue to show the
front pushing south and east of the Appalachians by the second half
of next week. Latest runs have slowed down the FROPA to being closer
to the weekend compared to previous runs, but will continue to carry
a mostly dry forecast as we head into next weekend as the ridge
looks to strengthen and build across the southern plains.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered thunderstorms have developed around the area this
afternoon. KCHA has the best chances of experiencing thunderstorms
over the next hour or two followed by KTYS. As the afternoon
progresses, northeast TN and KTRI will likely experience some
thunderstorm development. The thunderstorms will gradually
dissipate a couple hours after sunset. Fog will develop at KTRI
after midnight with a couple hours of IFR conditions. Additional
thunderstorm development will occur again late Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  72  90  72 /  50  60  40  40  30
Knoxville McGhee Tyson Airport, TN  71  88  71  89  71 /  40  70  20  50  30
Oak Ridge, TN                       71  87  71  89  71 /  40  70  20  40  20
Tri Cities Airport, TN              69  86  69  86  68 /  40  80  10  50  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 5, 2:15 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 PM EDT Fri Aug 5 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
315 PM EDT Fri Aug 5 2022 /215 PM CDT Fri Aug 5 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will persist this
afternoon and early evening. Localized flooding is possible in
places that see persistent or repeated rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A wet pattern will be in place with showers and thunderstorms
each day. The greatest coverage of thunderstorms is expected to be
in the afternoon and evening hours each day. Localized flooding
will be possible with thunderstorms that move slowly or track
repeatedly over the same locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 5, 2:56 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
356 PM EDT Fri Aug 5 2022

TNZ040-042-044-052030-
Washington TN-Northwest Greene TN-Northwest Cocke TN-
356 PM EDT Fri Aug 5 2022

...Strong thunderstorms will impact portions of Washington, north
central Cocke and Greene Counties through 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Jonesborough to near
Parrottsville. Movement was north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnson City, Greeneville, Jonesborough, Tusculum, Gray, Oak Grove,
Midway, Spurgeon, Mosheim and Baileyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3618 8245 3602 8316 3620 8313 3628 8303
      3627 8302 3630 8298 3644 8241
TIME...MOT...LOC 1956Z 188DEG 19KT 3621 8254 3606 8311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 2:59 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
359 PM EDT Fri Aug 5 2022

NCZ060-TNZ087-052045-
Cherokee NC-Southeast Monroe TN-
359 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northwestern
Cherokee and southeastern Monroe Counties through 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Murphy, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hiawasse Dam, Coker Creek, Violet and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3514 8430 3521 8429 3521 8431 3531 8429
      3539 8419 3536 8402 3535 8404 3533 8403
      3531 8404 3531 8403 3511 8410
TIME...MOT...LOC 1958Z 188DEG 19KT 3521 8420

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 5, 3:09 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT Fri Aug 5 2022

TNZ040-070-073-052045-
Jefferson TN-Northwest Cocke TN-North Sevier TN-
409 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southeastern
Jefferson, northwestern Cocke and northeastern Sevier Counties
through 445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport, Dandridge, Baneberry, Bybee, Chestnut Hill, Bird Crossing
and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3582 8345 3603 8342 3603 8329 3612 8315
      3585 8319 3578 8338
TIME...MOT...LOC 2009Z 188DEG 12KT 3592 8329

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 5, 3:19 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT Fri Aug 5 2022

TNZ085-100-101-052100-
West Polk TN-Bradley TN-McMinn TN-
419 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of central Bradley,
northwestern Polk and southwestern McMinn Counties through 500 PM
EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wildwood Lake, or near Cleveland, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Benton, Charleston, South Cleveland, East Cleveland,
Wildwood Lake, Calhoun, Waterville, Flint Springs and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8488 3506 8500 3536 8473 3519 8458
TIME...MOT...LOC 2019Z 231DEG 5KT 3512 8486

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 3:24 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
424 PM EDT Fri Aug 5 2022

TNZ014>016-038>040-042-VAZ001-052115-
Claiborne TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-Lee VA-
424 PM EDT Fri Aug 5 2022

...Strong thunderstorms will impact portions of northeastern
Claiborne, Hawkins, Hancock, north central Cocke, central Greene,
northeastern Grainger, eastern Hamblen and Lee Counties through 515
PM EDT...

At 424 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Cubage to 6 miles east of
White Pine. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Rogersville, Sneedville, Jonesville, Bean Station,
Surgoinsville, Pennington Gap, Russellville, Mosheim and Bulls Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8295 3660 8299 3659 8291 3627 8271
      3605 8318 3663 8358 3667 8353 3667 8342
      3671 8330 3674 8320 3674 8314 3675 8313
      3678 8313 3680 8310 3683 8310 3685 8307
TIME...MOT...LOC 2024Z 220DEG 21KT 3660 8350 3614 8318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 5, 3:29 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
429 PM EDT Fri Aug 5 2022

TNZ017-018-044-046-VAZ008-052115-
Sullivan TN-Washington TN-Northwest Carter TN-Johnson TN-
Washington VA-
429 PM EDT Fri Aug 5 2022

...Strong thunderstorms will impact portions of Sullivan,
northeastern Washington, northwestern Johnson, northwestern Carter
and Washington Counties and the City of Bristol through 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Whitetop to Johnson City.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnson City, Bristol Tn, Bristol Va, Elizabethton, Abingdon,
Jonesborough, Central, Midway, Walnut Hill and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3623 8247 3658 8239 3660 8236 3660 8230
      3662 8231 3687 8178 3679 8170 3665 8163
TIME...MOT...LOC 2028Z 203DEG 15KT 3669 8169 3634 8241

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 5, 4:05 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.690, -83.120

Trees were blown down in Jonesville.

Thunderstorm Wind, Lee

When
August 5, 4:20 PM EST
Where
Lee County, 0.89 mi NW of Dryden
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.780, -82.940

Trees were blown down in Dryden.

Thunderstorm Wind, Lee

When
August 5, 4:30 PM EST
Where
Lee County, Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.770, -82.820

Trees were blown down in Jasper.

Thunderstorm Wind, Scott

When
August 5, 4:30 PM EST
Where
Scott County, 1.11 mi W of Duffield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.720, -82.800

Trees were blown down in Duffield.

Thunderstorm Wind, Washington

When
August 5, 4:40 PM EST
Where
Washington County, 0.69 mi N of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.640, -82.180

Downed trees blocked Wagner Road and Campground Road.

Thunderstorm Wind, Scott

When
August 5, 4:50 PM EST
Where
Scott County, 1.11 mi W of Ft Blackmore
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.770, -82.590

Several trees were blown down in Fort Blackmore.

Thunderstorm Wind, Scott

When
August 5, 5:00 PM EST
Where
Scott County, Dungannon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.830, -82.470

Trees were blown down in Dungannon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047493, 1047494, 1047495, 1047496, 1047497, 1047498, 1047499.